Missouri, 2003

Damaging Wind in Missouri, April 24, 2003

April 24, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 24, 1:55 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 24, 1:55 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT THU APR 24 2003

NEARLY STACKED LOW PRESSURE WAS MAKING ITS WAY INTO SOUTH CENTRAL
KANSAS THIS AFTERNOON. A DRY LINE CURVED INTO SOUTHWEST MISSOURI AND
WAS LOCATED JUST WEST OF SPRINGFIELD...AND HAD SLOWED ITS EASTWARD
PROGRESSION DRAMATICALLY EARLY THIS AFTERNOON.  ISOLATED CONVECTION
HAD DEVELOPED JUST AHEAD OF THE DRY LINE ACROSS FAR SOUTHWEST
MISSOURI BUT DISSIPATED AS IT MOVED EAST INTO A MORE STABLE
AIRMASS.  TEMPERATURES REMAIN IN THE 50S UNDER THE CLOUDS AND AREAS
OF FOG ACROSS SOUTH CENTRAL MISSOURI BUT HAD CLIMBED INTO THE MID
70S AT JOPLIN.

CLEARING HAD TAKEN PLACE JUST AHEAD OF THE DRY LINE WHERE THERE WAS
A NARROW AXIS OF INCREASING INSTABILITY.  MODIFIED 18Z SOUNDING AT
SPRINGFIELD YIELDS CAPES AROUND 2100 J/KG.  LOW LEVEL CONVERGENCE
ALONG THE BOUNDARY...AN APPROACHING VORTICITY LOBE AS DEPICTED BY
WATER VAPOR...AND STEEPENING LAPSE RATES WILL LIKELY INITIATE
CONVECTION ALONG THE DRY LINE BY 5 PM.  FAVORABLE WIND SHEAR AND 0-3
KM HELICITIES NEAR 400 SUPPORT SUPERCELLS.  IT STILL APPEARS THAT
ISOLATED TO SCATTERED SEVERE STORMS WILL DEVELOP THIS AFTERNOON INTO
THE EARLY EVENING WITH POTENTIAL OF LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO NOT OUT OF THE QUESTION. ACTIVITY THAT DEVELOPS
WILL LIKELY DECREASE IN INTENSITY AFTER SUNSET AND PUSHES EAST INTO
MORE STABLE AIR.

THE UPPER LOW WILL MAKES ITS WAY INTO WESTERN MISSOURI TONIGHT. DEEP
CYCLONIC FLOW AND UPPER LEVEL COLD POOL WILL BRING SHOWERS BACK INTO
THE AREA OVERNIGHT. SHOWERS WILL CONTINUE INTO FRIDAY AS THE LOW
TRACKS ACROSS SOUTHERN MISSOURI.  THIS WILL ALSO RESULT IN A RATHER
COOL DAY.

SUNSHINE AND WARMER TEMPERATURES WILL RETURN SATURDAY AS THE UPPER
LOW MOVES EAST OF THE AREA.  A SHORTWAVE WILL TRACK ACROSS THE
NORTHERN TIER OF THE U.S. LATE IN THE WEEKEND AND CAUSE A FRONT TO
SAG SOUTHEAST INTO THE REGION LATE SUNDAY.  THIS BOUNDARY WILL
MEANDER ACROSS THE REGION EARLY NEXT WEEK AS THE MEAN UPPER TROUGH
POSITION SETS UP ACROSS THE WESTERN U.S.  THIS WILL SET UP A
UNSETTLED WEATHER PATTERN WITH THE CHANCE OF SHOWERS AND
THUNDERSTORMS MUCH OF NEXT WEEK.

FORECAST GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, Apr 24, 2:25 PM CST, 3 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT THU APR 24 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP
  TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH...
  AND POSSIBLY A FEW TORNADOES.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS WEST CENTRAL
  AND SOUTHWEST MISSOURI BETWEEN 4 AND 7 PM.  THESE STORMS WILL
  SPREAD EAST ACROSS THE MISSOURI OZARKS DURING THE LATE AFTERNOON
  AND EVENING. THE PRIMARY RISK OF SEVERE WEATHER WILL BE EAST OF
  A LINE FROM NEVADA...TO SPRINGFIELD...TO BRANSON.  THE POTENTIAL
  OF SEVERE STORMS WILL PERSIST INTO THE EVENING HOURS ACROSS
  CENTRAL AND SOUTH CENTRAL MISSOURI.

  DISCUSSION:

  STRONG LOW PRESSURE WILL MOVE INTO SOUTHEAST KANSAS DURING THE
  AFTERNOON WHILE A DRY LINE PUSHES SLOWLY EAST ACROSS SOUTHWEST
  MISSOURI.  AN AXIS OF INCREASING INSTABILITY IN AN AREA OF CLEARING
  AHEAD OF THE DRY LINE WILL SUPPORT RAPID THUNDERSTORM DEVELOPMENT
  LATE THIS AFTERNOON.  STRONG WIND SHEAR WILL SUPPORT SUPERCELL
  THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.  THE PRIMARY
  RISK OF SEVERE STORMS WILL BE ACROSS AREAS THAT HAVE CLEARED OVER
  WEST CENTRAL AND SOUTHWEST MISSOURI. THE STORM SYSTEM WILL MOVE
  THROUGH THE SOUTHERN MISSOURI OZARKS THIS EVENING.  THE SEVERE
  STORM THREAT WILL LIKELY DIMINISH AFTER SUNSET...AND AS ACTIVITY
  MOVES INTO MORE STABLE AIR ACROSS SOUTH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
  EVENING ALONG AND EAST OF A NEVADA TO SPRINGFIELD LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Apr 24, 5:33 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    5 E SEYMOUR               MO   1 INCH HAIL
04/24/03   WRIGHT                         HAIL COVERING GROUND.
                                          REPORTED BY PUBLIC.
Local storm report, Apr 24, 5:36 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    CEDAR GAP                 MO   1.75 INCH HAIL
04/24/03   WRIGHT                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

CRAMER
Local storm report, Apr 24, 5:40 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    ICONIUM                   MO   1 INCH HAIL
04/24/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 24, 5:51 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    IONIA                     MO   1 INCH HAIL
04/24/03   BENTON                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Special weather statement, Apr 24, 6:00 PM CST, 10 minutes before
MOZ082-090>092-095>098-103>106-250500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 160
UNTIL 1200 AM CDT FRIDAY MORNING FOR THE FOLLOWING AREAS:

IN MISSOURI:

CHRISTIAN             DOUGLAS               GREENE
OZARK                 STONE                 TANEY
WEBSTER               WRIGHT                HOWELL
OREGON                SHANNON               TEXAS

SOME CITIES INCLUDED IN THE WATCH:

BRANSON...SPRINGFIELD AND WEST PLAINS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

JLT
Local storm report, Apr 24, 6:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0659 PM    HARTVILLE                 MO   .75 INCH HAIL
04/24/03   WRIGHT                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0659 PM    QUINCY                    MO   1 INCH HAIL
04/24/03   HICKORY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 101 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
April 24, 6:10 PM CST
Where
Wright County, Mountain Grove
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -92.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352704.